Unilateral Vestibulotoxicity Due to Systemic Gentamicin Therapy

Authors: Waterston, John A.; Halmagyi, G. Michael

Source: Acta Oto-Laryngologica, Volume 118, Number 4, 30 July 1998 , pp. 474-478(5)

Publisher: Informa Healthcare

Buy & download fulltext article:

OR

Price: $55.00 plus tax (Refund Policy)

Abstract:

Systemic gentamicin can cause acute bilateral, simultaneous, symmetrical loss of vestibular function manifested by symptoms and signs of chronic vestibular insufficiency (ataxia and oscillopsia). We report 6 patients presenting with ataxia and oscillopsia, but without a history of vertigo, who had severe unilateral loss of vestibular function on caloric testing. The absence of vertigo in these patients could be explained by two possible mechanisms: either, the unilateral loss of vestibular function was subacute, occurring over several days so that compensation could occur, or bilateral vestibular loss occurred which was then followed by asymmetrical recovery of vestibular function. The second hypothesis is supported by the observation that vestibular hair cells can regenerate after aminoglycoside damage.

Document Type: Regular Paper

DOI: http://dx.doi.org/10.1080/00016489850154586

Publication date: July 30, 1998

More about this publication?
Related content

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page